(0)
0 Items £0.00

Long-term damage by Cisplatin chemotherapy.

5 posts / 0 new
Last post
Annemieke
Annemieke's picture
Long-term damage by Cisplatin chemotherapy.

Cisplatin is a common form of chemotherapy. But once relief that the treatment worked has faded, gradually the after-effects may start niggling us: they can sometimes last a lifetime. So it's worth finding out what exactly causes them.

Cisplatin can damage our kidneys. Instead of recycling the so-called electrolytes, they lose them in the urine. The main electrolytes are magnesium, potassium, calcium and sodium, but copper loss can also cause problems (http://www.inchem.org/documents/pims/pharm/cisplat.htm - 7.7). This is apart from general malabsorption of nutrients, which adds problems of its own.

Over the last six years I have learned to identify the symptoms of deficiency or surplus of most of these. Our bodies need a balance, and you can have too much of a mineral or other nutrient, as well as too little. If you have been treated with cisplatin, instead of trusting your body to look after this balance, you may have to adjust it yourself, with the help of supplements. 

I suppose using a multivitamin/mineral is better than nothing, but often the amounts are not enough for us. Also, multi's give nutrients together, which ought to be taken separately.

Symptoms of over- or underconsumption of magnesium, potassium and the like, vary per person.  If you look it up, you will find a whole list of complaints caused by for instance, magnesium deficiency. Every one of us has to experiment for ourselves and find out which problem is caused by what. 

Here is an example of common complaints, caused by the lack of one or other of the above:

* Leg or toe cramps; restless legs in the night: magnesium deficiency. 

* Evening indigestion; lack of energy: potassium deficiency.

* Stomach cramps; low blood sugar: natrium deficiency. Don't be too afraid of salt, though seasalt is much better for you than table salt. 

* Eye problems: probably due to various deficiencies, calcium and magnesium for instance, and lutein and taurine. Eye problems can take a long time to show themselves, so it is important to keep dosed up with the relevant nutrients.

* General tiredness: l-carnitine deficiency. Red meat helps!

* Heart palpitations, strong food cravings: lack of copper.

* Headache: too much calcium or magnesium. 

As I said, the list will vary from person to person, it's best to look it up - or by all means ask me, I've got quite a file by now. 

With love, and don't hesitate to email me. Annemieke Wigmore. 

3d stage cc, chemoradiation and brachytherapy finished 3d June 2006

Website: http://thoughtforfood-aw.blogspot.com

lostinfrance

Just wanted to add to this discussion. A fairly common side effect of Cisplatin is a permanate tinitus. There are quite a lot of scientific papers about this. If anyone is interested message me and I'll get the links together for you. 

As soon as I strarted with the Cisplatin I felt like my ears were getting 'bunged up' - as if I had a bad cold. Then I started getting itching in the inner ear. The tinitus started after the second session of chemo and is with me now all the time (6 months on). It is at a level I can cope with. Sometimes I notice it badly, sometimes I can forget all about it.

It is listed as a possible side effect in the literature I was given, but reading the scientific papers suggest it does seem to affect a significant number of people.

Thank you to Annemieke for some seriously good nutritional advice.

July 2012: light spotting post menopause.    Aug 2012: Told 'probably early uterine cancer.      Sept 2012: Stage 2B Squamous Cell CC located high and 'outside'.      Nov/Dec 2012: Chemoradiation, 25 ext rads, 5 Cisplatin, 3 Brachy, 3 ext boosters.      Mar 2013: First MRI has come back 'inconclusive'.    26/3: Biopsy under GA.  3/4 All 5 biopsy samples negative for cancer.

LindseyJT

Hello Annemieke,

I know your post was written a while back but I really feel that I am suffering so many of the things you have listed.  I have an appointment with my GP tomorrow but I am unsure what I should be asking for, how is this all tested?

Thanks,

 

Lindsey.

[color=#BF0040]Diagnosed age 22 in Feb 08 5 Chemo / 25 radiotherapy / 3 internal radiotherapy finished Jun 08 Clear MRI Aug 08!!!! Clear MRI Dec 08!!!! Clear MRI Jun 09!!!! Waiting for 5 years clear June 2013[/color]

Annemieke
Annemieke's picture

Hi Lindsey, here's my answer.

None of this has been tested, I'm afraid. Whenever I wanted to talk about this, they were not interested in the food- or supplement aspect and attributed any problems to age, psychology etc. So I just went for google, and have been googling ever since.  

Try to observe, and listen to your body. What are your complaints? Tell your GP: mention that others in your position have had benefit from supplements. Say that cisplatin affects the kidneys, and that it may cause loss of electrolytes. The radiotherapy causes malabsorption.

And please let me know: I have seven years of experience, and time to look things up if necessary. I am also aware of the dangers of taking to much of the different things. 

With lots of love, Annemieke. 

3d stage cc, chemoradiation and brachytherapy finished 3d June 2006

Website: http://thoughtforfood-aw.blogspot.com

Kat219
  1. I'm concerned about the real value of adding that drug to targeting radiation as it DOES have many long term effects on one's quality of being.

It is what I was told would be in course of treatment but I've SO many neuropathies already (severe RLS~~so severe I have already told me Doc if ropinerol stops working I don't think I'd be able to continue with just living....it's bad,  Ulnar and Carpel Tunnel Syndrome, Numbness in feet and hands, etc) for me it just isn't worth the risk as I barely get through the day now or for last 9 years without extreme discomfort.

It's beyond unbearable.  

I'm of the opinion that when a pathology is present, "bomb the city", not the whole darn country.  Analgogy is I'd bomb the tumor, not one's whole body.  It doesn't rationally add up to me.

More Information

Moving forward from a cancer diagnosis